Alert archive / Illinois / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Lincoln, IL

June 22, 20167 counties in Illinois

NWS Lincoln, IL issued this flash flood watch at Jun 22, 2016, 2:46 AM CDT for 7 counties in Illinois. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2016, 2:46 AM CDT (07:46 UTC)
Expired
Jun 22, 2016, 9:02 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Flood severity
None

Counties Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WGUS63 KILX 220746
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LINCOLN IL
246 AM CDT WED JUN 22 2016

...FLASH FLOODING POSSIBLE EARLY THIS MORNING...

ILZ027>031-037-038-221500-
/O.NEW.KILX.FF.A.0002.160622T0746Z-160622T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-TAZEWELL-MCLEAN-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...PEKIN...BLOOMINGTON...NORMAL
246 AM CDT WED JUN 22 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ILLINOIS...NORTH 
  CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL ILLINOIS...MARSHALL...MCLEAN... 
  PEORIA...TAZEWELL AND WOODFORD. IN NORTH CENTRAL ILLINOIS... 
  STARK. IN WEST CENTRAL ILLINOIS...KNOX. 

* UNTIL 10 AM CDT THIS MORNING

* THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL CONTINUE
  THROUGH MID-MORNING. GIVEN THE VERY MOIST AIR MASS...THESE
  STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES UP TO 2
  INCHES PER HOUR AND LEAD TO LOCALIZED FLASH FLOODING. EVEN
  SHORTER BURSTS OF RAINFALL RATES OF 5 INCHES PER HOUR COULD
  CAUSE FLASH FLOODING AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

SHIMON
1 follow-up statement
127 
WGUS63 KILX 221402
FFAILX

FLOOD WATCH
NATIONAL WEATHER SERVICE LINCOLN IL
902 AM CDT WED JUN 22 2016

...FLASH FLOOD WATCH CANCELLED...

ILZ027>031-037-038-221515-
/O.CAN.KILX.FF.A.0002.000000T0000Z-160622T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-TAZEWELL-MCLEAN-
INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON...
EUREKA...PEKIN...BLOOMINGTON...NORMAL
902 AM CDT WED JUN 22 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE THREAT FOR ADDITIONAL THUNDERSTORMS WITH EXCESSIVE RAINFALL
RATES HAS DECREASED GREATLY THIS MORNING. AS A RESULT...THE FLASH
FLOOD WATCH HAS BEEN CANCELLED.

$$

BARNES

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Jun 21, 11:53 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 21, 11:53 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1153 PM CDT TUE JUN 21 2016

.UPDATE...
Issued at 844 PM CDT Tue Jun 21 2016

A warm front currently extends from the northern Plains, southeast
across about the southern third of Illinois. A band of low clouds
can be seen in satellite loops, parallel to and in the vicinity of
this frontal boundary from west-central to southeast Illinois. A
strengthening low-level jet spreading into the area from the west
overnight will overtop this boundary, helping to develop/expand
elevated convection. While there is currently only spotty
convection near the eastern edge of the low-level jet across
central Iowa, expect coverage to expand overnight, and this is
suggested by most of the short range model solutions. The
potential for storms to train parallel to the boundary suggests
heavy rainfall is possible overnight across parts of the forecast
area, but most locations have very high flash flood guidance and
feel the flooding threat is currently too low to go with a flash
flood watch.

Going forecast was in good shape overall. Have updated for the
latest hourly, mainly PoP, trends overnight.

&&

.SHORT TERM...(Tonight)
ISSUED AT 259 PM CDT Tue Jun 21 2016

19z/2pm surface analysis shows stationary frontal boundary extending
from northern Missouri into southern Indiana.  A cooler/drier
airmass has settled into central Illinois behind the boundary,
resulting in afternoon temperatures in the middle to upper 80s and
dewpoints in the 50s to around 60 degrees.  Low pressure currently
over eastern Montana will track eastward tonight, gradually pulling
the front back northward.  A 40-50kt 850mb jet streak will develop
in advance of the low, focusing maximum thermal/moisture advection
across South Dakota into northern/central Iowa. Convection is
expected to develop across this area, as well as downstream along
the front into central Illinois.  Despite stabilizing boundary layer
overnight, forecast soundings show significant elevated instability
and steep lapse rates, supporting the potential for large hail with
some of the storms.  Latest Day 1 Convective Outlook from SPC places
areas along and west of the I-55 corridor under a slight risk for
severe for late tonight.  Given 18z NAM and latest Rapid Refresh
solutions, have kept PoPs in the chance category this evening, then
have gone with likely to categorical after midnight across all but
the far SE KILX CWA.

.LONG TERM...(Wednesday through Tuesday)
ISSUED AT 259 PM CDT Tue Jun 21 2016

Convection from Tue night's event will have meso-scale impacts on
the weather and boundary location during the day Wednesday.
Convection is expected to be ongoing across parts of the CWA Wed
morning and then quickly slide off to the east. This should allow
the airmass time to recover and become primed for another convective
event for late afternoon and into the evening hours. Current
convective allowed models show redevelopment beginning near the
triple point in northern IL late afternoon and then pushing a
intense squall line across the Chicago metro area and then southeast
into IN. Trailing convection is likely to the southwest of the main
system which will extend into the CWA late Wed afternoon and into
Wed night. Storms are likely to continue overnight but some
indications that the pcpn will wane after midnight, so will just
have chance pops late Wed night. The higher pops for Wed through Wed
evening will be in the northeast, mainly along and north of I-74.
Higher pops will be Wed morning, and then with a lull during the
early afternoon. Likely pops return for early Wed evening
northeast of I-74. Some convection could linger in the southeast
parts of the CWA during the day Thur, but most of the area will be
dry. Then dry weather is expected to continue for the rest of the
week into Fri night. High pressure will build in and dominate the
weather through this period. This ridging will slowly get pushed
east as another mid level trough moves into the plains from the
northwest US. This trough and associated surface trough will push
into the area and bring the return of showers and thunderstorms to
central and southeast IL for Sat through Monday.

The ridging will also bring the return of very warm temps through
the weekend. Temps will also be warm again Wed as the main front is
north of the area and southwesterly winds advect warm moist air into
the region. Though temps will be slightly cooler for Thur and into
Fri, warmer temps will return for the weekend and into the beginning
of next week, with highs around 90 to lower 90s are expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM CDT Tue Jun 21 2016

Showers/storms should continue to gradually shift across the
central Illinois terminal area overnight, with the precipitation
lingering into Wednesday morning. Predominantly VFR conditions
are anticipated, but some lower conditions are likely if a heavier
thunderstorm impacts a local terminal. A break in the rainfall
should occur by midday Wednesday, lingering into early afternoon.
Additional storm redevelopment is likely, but significant
uncertainties with respect to coverage and location preclude
carrying more than a VCTS or VCSH mention at this time.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Bak
SHORT TERM...Barnes
LONG TERM...Auten
AVIATION...Bak
Hazardous weather outlook, Jun 21, 3:37 PM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT TUE JUN 21 2016

ILZ027>031-036>038-221100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
337 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AN ADVANCING WARM FRONT
TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE LATE
TONIGHT...MAINLY ALONG AND NORTHWEST OF CANTON TO BLOOMINGTON
LINE. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING DURING THE MORNING
HOURS...WITH GUSTY WINDS AND HAIL POSSIBLE.

AFTER THIS INITIAL ROUND OF CONVECTION...ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP BY LATE WEDNESDAY
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL...AND
ISOLATED TORNADOES. EXACTLY WHERE THESE STORMS WILL FIRE REMAINS
IN QUESTION...BUT CURRENT INDICATIONS SUGGEST IT WILL BE NORTH OF
THE I-74 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...MAINLY AFTER
MIDNIGHT.

ILZ043>046-055-057-221100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
337 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AN ADVANCING WARM FRONT
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING DURING THE MORNING
HOURS...WITH GUSTY WINDS AND HAIL POSSIBLE.

AFTER THIS INITIAL ROUND OF CONVECTION...ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP BY LATE WEDNESDAY
AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL...AND
ISOLATED TORNADOES. EXACTLY WHERE THESE STORMS WILL FIRE REMAINS
IN QUESTION...BUT CURRENT INDICATIONS SUGGEST IT WILL BE NORTH OF
THE I-74 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>042-047>054-056-061>063-066>068-071>073-221100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
337 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AN ADVANCING WARM FRONT
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING DURING THE MORNING
HOURS...WITH GUSTY WINDS AND HAIL POSSIBLE.

SCATTERED THUNDERSTORMS MAY RE-DEVELOP LATE WEDNESDAY AFTERNOON
AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL...HOWEVER THE MAIN FOCUS FOR
WIDESPREAD SEVERE WEATHER WILL BE FURTHER NORTH...MAINLY NORTH OF
THE I-74 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:58 AM CDTSevere Thunderstorm WarningILXFulton, Knox52 min
Jun 22, 5:01 AM CDTSevere Thunderstorm WarningILXMason, Menard44 min
Jun 22, 5:38 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Mason, Menard and 1 more37 min

Nearby

Flash Flood Watches in Illinois, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.